Wyoming, 2011High Wind in Wyoming, January 22, 2011
January 22, 2011 · NWS BYZ · 1 event in 1 county or zone
Strong winds behind a cold front occurred during the morning hours of the 22nd across the Eastern Foothills of the Big Horn Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds behind a cold front occurred during the morning hours of the 22nd across the Eastern Foothills of the Big Horn Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 22, 9:00 AM MST, 7 minutes earlier.
Area forecast discussion, Jan 22, 9:00 AM MST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
900 AM MST SAT JAN 22 2011
.SHORT TERM...VALID FOR TDY AND SUN...
ADDED NORTHERN WHEATLAND COUNTY TO THE GOING WINTER WEATHER
ADVISORIES. COMBINATION OF NORTH WINDS GUSTING OVER 40 MPH AND
LIGHT TO MODERATE SNOWFALL WILL RESULT IN POOR VISIBILITIES WITH
BLOWING AND DRIFTING SNOW THERE.
UPPER LEVEL LOW IS OVER SOUTHEAST MONTANA THIS MORNING WITH IMPRESSIVE
COMMA HEAD ON SATELLITE. AREA OF MODERATE TO POSSIBLY HEAVY SNOW
IS UNDER THIS COMMA HEAD FROM EASTERN MUSSELSHELL/YELLOWSTONE
COUNTIES INTO WESTERN MUSSELSHELL COUNTY...MOVING SOUTH AT A GOOD
CLIP. THIS STRONG LOW PRESSURE SYSTEM IS ALSO PACKING SOME STRONG
WIND GUSTS WITH IT...WITH OVER 60 MPH GUSTS IN SOUTHERN BIG HORN
COUNTY AROUND ABERDEEN HILL AND 50+ MPH GUSTS ACROSS MUCH OF
THE CENTRAL PORTION OF THE FORECAST AREA INCLUDING THE BILLINGS
AREA. EXPECT STRONG WIND GUSTS FOR MOST OF THE DAY...DIMINISHING
FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON INTO TONIGHT.
TWEAKED WINTER WEATHER ADVISORIES TO INCREASE WIND SPEEDS AND
LOWER VISIBILITIES. THE WORST VISIBILITIES SHOULD BE ALONG I-90
ACROSS SOUTHERN BIG HORN AND SHERIDAN COUNTY AS THIS IS WHERE
UPSLOPE SNOW COMBINED WITH GUSTS OVER 60 MPH SHOULD BE...HOWEVER
ALMOST ANYWHERE EAST OF A JUDITH GAP TO BILLINGS TO SHERIDAN LINE
WILL SEE THE POTENTIAL FOR VISIBILITIES LESS THAN HALF A MILE.
TEMPERATURES SO FAR ARE HOLDING ABOVE FREEZING OVER MOST OF THE
AREA AND LOWERED SNOWFALL AMOUNTS OVER CENTRAL SECTIONS WHERE
WARMER AIR SHOULD HOLD THROUGH MUCH OF THE DAY. EASTERN AREAS
SHOULD DROP QUICKLY LATE THIS MORNING AS THE UPPER LOW DRIFTS
SOUTHWARD. JORDAN DROPPED FROM 33 TO 20 IN ABOUT AN HOUR AS THE
COLD AIR WORKED IN THERE. CAN'T RULE OUT THE NEED FOR A WARNING
OVER PORTIONS OF THE EAST THIS AFTERNOON ONCE SNOW REALLY STARTS
ACCUMULATING...BUT FOR NOW THINK THE WARMER TEMPERATURES WILL
PREVENT CONDITIONS FROM DETERIORATING TO THAT POINT.
TEMPERATURES WILL STICK PRETTY CLOSE TO CURRENT READINGS IN THE
WEST TODAY...WITH FALLING TEMPERATURES EAST. UPDATED TEMPERATURES
FOR THIS TREND. CHAMBERS
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MODELS REMAIN IN GOOD AGREEMENT THROUGH MOST OF THE EXTENDED
PERIOD BUT DIVERGE GOING INTO NEXT WEEKEND. CURRENT EXTENDED
PACKAGE LOOKS TO BE IN GOOD SHAPE SO DID NOT MAKE ANY BIG
CHANGES. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE PERIOD.
DISTURBANCES WITHIN THE FLOW WILL AGAIN MOVE ACROSS THE FORECAST
AREA MONDAY NIGHT AND AGAIN TUESDAY NIGHT. THESE WILL MAINLY
AFFECT THE EASTERN PORTIONS OF THE FORECAST AREA. MODELS SHOWING
DECENT QPF AMOUNTS WITH MONDAY NIGHTS SYSTEM WHICH MAY RESULT IN
ANOTHER QUICK BURST OF SNOW AND A COUPLE INCHES FOR CUSTER AND
FALLON COUNTIES. TUESDAY NIGHT'S SYSTEM LOOKS TO BE WEAKER THAN
MONDAY NIGHTS AND THE BULK OF THE MOISTURE LOOKS TO MOVE ACROSS
NORTH DAKOTA.
BY WEDNESDAY AND THURSDAY...RIDGING AND HIGHER HEIGHTS BUILD
ACROSS THE AREA RESULTING IN MILDER TEMPERATURES AND MAINLY DRY
CONDITIONS...ALTHOUGH SNOW SHOWER CHANCES WILL CONTINUE OVER THE
MOUNTAINS. WINDY CONDITIONS CAN BE EXPECTED AT TIMES THROUGHOUT
THE UPCOMING WEEK FOR THE LIVINGSTON AND FAVORED GAP AREAS. NEW
GUIDANCE IS WARMER AS WELL FOR LATER IN THE WEEK...AND HAVE
THEREFORE NUDGED TEMPERATURES UP A FEW DEGREES FOR SOME
LOCATIONS. MODELS BEGIN TO DIFFER QUITE A BIT BY NEXT FRIDAY INTO
NEXT WEEKEND WITH THE NEXT SYSTEM DIVING SOUTH OUT OF CANADA BUT
DO AGREE IN A COOL DOWN. HOWEVER...STILL NO ARCTIC INTRUSIONS IN
SITE. HOOLEY
&&
.AVIATION...
STRONG NORTHWEST WINDS WITH OCCASIONAL GUSTS OF 40 TO 55 MPH CAN
BE EXPECTED ACROSS A LARGE PORTION OF THE AREA TODAY...ESPECIALLY
THIS MORNING INTO EARLY AFTERNOON. A DISTURBANCE DROPPING OUT OF
CANADA WILL BRING PERIODS OF SNOW TO MAINLY CENTRAL AND EAST
PARTS...AND IN THESE AREAS FLIGHT CONDITIONS WILL DROP TO IFR OR
LIFR AT TIMES DUE TO SNOW/BLOWING SNOW. WESTERN LOWER ELEVATIONS
WILL REMAIN MOSTLY VFR...AND THE MOUNTAINS WILL BE OBSCURED IN
SNOW. THE SYSTEM WILL DEPART QUICKLY THIS EVENING...WITH A
TRANSITION TO VFR EVERYWHERE. WINDS WILL SHIFT BACK TO THE SW AND
INCREASE AT KLVM TONIGHT INTO SUNDAY...WITH GUSTS IN EXCESS OF 45
KTS POSSIBLE. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 034 022/038 024/042 030/042 027/044 027/050 028/040
9/S 21/N 21/B 22/W 11/B 00/B 01/B
LVM 035 016/033 019/040 028/039 022/042 023/046 026/039
8/S 21/N 21/B 32/W 11/N 00/B 01/B
HDN 034 017/034 020/037 025/041 021/044 022/046 019/040
+/S 21/B 21/B 22/W 11/B 10/B 01/B
MLS 033 016/034 017/030 021/037 021/038 017/037 016/033
+/S 31/E 21/B 33/W 11/B 10/B 01/B
4BQ 035 015/035 015/033 021/040 023/041 023/039 021/036
+/S 52/O 21/B 33/W 11/B 10/B 01/B
BHK 026 012/032 015/027 018/034 019/034 018/036 016/030
+/S 41/E 22/S 33/J 21/B 10/B 01/B
SHR 035 016/036 020/040 025/041 021/045 023/051 021/042
+/S 63/O 41/B 22/W 21/B 00/B 01/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR ZONES 31>33-36-37-58.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR ZONE 38.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR ZONE 63.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR ZONE 99.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jan 22, 7:59 AM MST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
759 AM MST SAT JAN 22 2011
MTZ028>042-056>058-063>068-WYZ098-099-231500-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
759 AM MST SAT JAN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING WEATHER SYSTEM WILL BRING PERIODS OF SNOW AND STRONG
NORTHWEST WINDS TO THE AREA TODAY. 2 TO 5 INCHES OF SNOW ARE
EXPECTED EAST AND SOUTH OF BILLINGS...WITH GREATER AMOUNTS OVER
THE BIG HORN MOUNTAINS. IN ADDITION TO THE SNOW...GUSTY NORTHWEST
WINDS WITH OCCASIONAL GUSTS OF 45 TO 55 MPH WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW. LOCATIONS IMPACTED BY THE SNOW AND
BLOWING SNOW INCLUDE SHERIDAN...SOUTHERN BIG HORN...ROSEBUD...
FALLON...CARTER...CUSTER AND POWDER RIVER COUNTIES...AS WELL AS
THE JUDITH GAP AREA. SNOW AND BLOWING WILL DIMINISH OVER THE AREA
LATE THIS AFTERNOON AND EVENING. TRAVELERS ARE URGED TO USE EXTRA
CAUTION IF TRAVELING IN THESE AREAS DUE TO REDUCED VISIBILITIES IN
THE SNOW AND BLOWING SNOW. STRONG WIND GUSTS WILL ALSO AFFECT
AREAS NOT RECEIVING ACCUMULATING SNOWFALL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
High Wind, Sheridan Foothills
- When
- January 22, 9:07 AM MST to 3:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
Several hours of sustained winds over 40 mph were also observed at the Sheridan Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 22, 20112 deaths · 1 event
- Blizzard in Alaska, January 22 to 24, 20111 death · 2 events
- Winter Storm and Cold in Nebraska, January 22 to 23, 201125 events
- Dense Fog in Florida, January 22, 20112 injured · 1 event
- Wildfire in Georgia, January 22 to 23, 2011$16,000 · 1 event
- Blizzard and Winter Storm in Montana, January 22 to 23, 20118 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22, 20117 events
- Heavy Snow in North Carolina, January 22, 20116 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22 to 23, 20115 events
- Winter Storm in Missouri, January 22 to 23, 20115 events
- High Wind in Montana, January 22 to 23, 201154 kt wind · 5 events
- Heavy Snow in Wyoming, January 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273225.